Nebraska, 2006

Hail and Damaging Winds in Nebraska, March 30, 2006

March 30, 2006 · NWS GID · 22 events in 13 counties and zones

Thunderstorms developed during the morning hours and continued to rumble across the area into the afternoon. Some of the storms produced hail to the size of walnuts and wind gusts to 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed during the morning hours and continued to rumble across the area into the afternoon. Some of the storms produced hail to the size of walnuts and wind gusts to 75 mph. A semi-truck was blown off Interstate 80 just west of Giltner. A roof was blown off of a garage in Harvard along with tree and shingle damage in the town. Tree limbs were downed and a grain bin damaged near Stromsburg. The Polk County News reported "Electricity was cut off from most of Polk County for a good portion of the afternoon as winds damaged a sub-station just north of Stromsburg and power lines were downed in various parts of the county."

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 3:32 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 30, 3:32 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
332 AM CST THU MAR 30 2006

.DISCUSSION...SEVERAL FORECAST CONCERNS THIS MORNING...INCLUDING
WINDY CONDITIONS THIS MORNING...THUNDERSTORMS TODAY AND MORE WIND
THIS AFTERNOON AND EVENING. BEYOND TODAY...THERE IS ANOTHER CHANCE
OF THUNDERSTORMS SATURDAY NIGHT.

CURRENT ANALYSIS HAS SURFACE LOW IN SOUTHWEST NEBRASKA WITH DRY
LINE DRAPED ACROSS SOUTHWEST NEBRASKA AND WESTERN NEBRASKA. RADAR
HAS SOME CELLS DEVELOPING IN THE DEEPER MOISTURE JUST TO THE
SOUTHWEST OF THE FORECAST AREA.

THE SURFACE LOW AND COLD FRONT MOVE THROUGH THE FORECAST AREA BY
EARLY THIS AFTERNOON. EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE COLD FRONT AS THE STRONGEST UPPER LEVEL SUPPORT
MOVES INTO THE AREA. AHEAD OF THE COLD FRONT THERE ARE VERY STRONG
WINDS ALOFT. SURFACE WIND SPEEDS HAVE BEEN NEAR ADVISORY CRITERIA
OCCASIONALLY DURING THE NIGHT. EXPECT THAT THE FAR SOUTHEAST PART
OF THE FORECAST AREA WILL HAVE SOME WINDY CONDITIONS DURING THE
MORNING.

ONCE THE FRONT MOVES THROUGH THE WINDS WILL PICK UP AGAIN FROM THE
NORTHWEST THIS AFTERNOON AND EVENING. WILL HAVE TO MONITOR THE
WINDS DURING THIS TIME. EXPECT THAT THERE WILL BE ANOTHER BRIEF
PERIOD WITH WINDS APPROACHING WIND ADVISORY CRITERIA.

TONIGHT THIS SYSTEM MOVES RAPIDLY TO THE NORTHEAST BRINGING AND
END TO THE THUNDERSTORMS. AS HIGH PRESSURE BUILDS IN AT THE
SURFACE THE WINDS WILL ALSO DIMINISH. SURFACE HIGH PRESSURE AND AN
UPPER RIDGE WILL ALLOW FOR MOSTLY SUNNY SKIES.

THE NEXT SYSTEM MOVES THROUGH THE AREA SATURDAY WITH ANOTHER
CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY NIGHT.
MADE NO CHANGES TO SATURDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL NOON CST TODAY FOR KSZ007-KSZ018-KSZ019.

&&

JCB
Hazardous weather outlook, Mar 30, 9:07 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
907 AM CST THU MAR 30 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
907 AM CST THU MAR 30 2006

...SEVERE WEATHER EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES...ARE LIKELY TODAY ACROSS ALL OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR THE FORECAST AREA...AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE
EARLY AFTERNOON. THUNDERSTORMS WHICH DEVELOP TODAY...HAVE THE
POTENTIAL TO QUICKLY BECOME SEVERE...AS THEY RAPIDLY MOVE NORTH
AND NORTHEAST AT SPEEDS UP TO 40 MPH.

AGAIN...SEVERE WEATHER IS LIKELY TODAY...WITH TORNADOES POSSIBLE
THROUGH THE AFTERNOON HOURS.

THE RISK FOR SEVERE WEATHER SHOULD END BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY...AND AGAIN
NEXT TUESDAY AND WEDNESDAY. THE THREAT FOR WIDESPREAD SEVERE
WEATHER APPEARS LOW AT THIS TIME...BUT THE FORECAST WILL BE
MONITORED AND UPDATED AS CONDITIONS WARRANT. ANY THUNDERSTORM IS
CAPABLE OF PRODUCING DANGEROUS AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 6 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Mar 30, 8:06 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
806 AM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             1 W ALTON               39.47N 98.97W
03/30/2006  E0.88 INCH       OSBORNE            KS   CO-OP OBSERVER

            DIME TO NICKEL SIZE HAIL. STILL IN DRIFTS AT 630 AM.

&&

DOXEY

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

15 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Hall

When
March 30, 9:40 AM CST
Where
Hall County, Cairo
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -98.600

Hail, Howard

When
March 30, 10:03 AM CST to 10:12 AM CST
Where
Howard County, St Paul
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -98.467

Hail, Kearney

When
March 30, 10:36 AM CST to 10:45 AM CST
Where
Kearney County, Axtell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -99.117

Hail, Howard

When
March 30, 10:51 AM CST
Where
Howard County, 5 mi W of St Paul
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -98.567

Hail, Buffalo

When
March 30, 11:15 AM CST
Where
Buffalo County, Kearney
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -99.083

Hail, Kearney

When
March 30, 12:05 PM CST to 12:08 PM CST
Where
Kearney County, Norman
Measured
1 in hail
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -98.783

Hail, Adams

When
March 30, 12:15 PM CST
Where
Adams County, 3 mi W of Kenesaw
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -98.700

Hail, Adams

When
March 30, 12:30 PM CST
Where
Adams County, 5 mi N of Holstein
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -98.650

Hail, Hall

When
March 30, 12:45 PM CST
Where
Hall County, Grand Is
Measured
1 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.917, -98.350

Thunderstorm Wind, Clay

When
March 30, 1:00 PM CST
Where
Clay County, Harvard
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -98.100

Thunderstorm Wind, Hall

When
March 30, 1:10 PM CST
Where
Hall County, 4 mi NE of Doniphan
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -98.317

Thunderstorm Wind, Hamilton

When
March 30, 1:14 PM CST
Where
Hamilton County, 5 mi NW of Giltner
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -98.217

Hail, Nance

When
March 30, 1:15 PM CST
Where
Nance County, 10 mi W of Fullerton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -98.183

Thunderstorm Wind, Hamilton

When
March 30, 1:30 PM CST
Where
Hamilton County, Aurora Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.883, -98.000

Hail, Dawson

When
March 30, 1:45 PM CST
Where
Dawson County, Overton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -99.533

Thunderstorm Wind, Polk

When
March 30, 2:00 PM CST
Where
Polk County, Stromsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.117, -97.600

Thunderstorm Wind, Polk

When
March 30, 2:10 PM CST
Where
Polk County, Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
COOP STATION
Coordinates
41.183, -97.550

Hail, Franklin

When
March 30, 2:45 PM CST
Where
Franklin County, 3 mi E of Franklin
Measured
1.5 in hail
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -98.900

Hail, Webster

When
March 30, 2:55 PM CST
Where
Webster County, 4 mi W of Inavale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -98.733

Hail, Webster

When
March 30, 3:15 PM CST to 3:20 PM CST
Where
Webster County, 10 mi N of Red Cloud
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -98.533

Hail, Adams

When
March 30, 3:45 PM CST
Where
Adams County, Ayr
Measured
1 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -98.417

Thunderstorm Wind, Nuckolls

When
March 30, 4:00 PM CST to 4:05 PM CST
Where
Nuckolls County, 6 mi W of Angus
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
COOP STATION
Coordinates
40.283, -98.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498355, 5498356, 5498357, 5498358, 5498359, 5498360, 5498361, 5498362, 5498363, 5498364, 5498365, 5498366, 5498367, 5498368, 5498470, 5498477, 5498471, 5498472, 5498473, 5498474, 5498475, 5498476.